The Migraine Relief Center Blog

Here’s the latest from the Migraine Relief Center

Keep up with the doctors, patients, treatments—and results—from all our locations.

What to Expect When Coming Off Migraine Medications

Posted by Migraine Relief Center on Dec 16, 2015 7:30:00 AM

For some migraine sufferers, the choice between pain or medication isn’t always straightforward. For those with occasional headaches, the answer is far simpler: you have a headache so you take a painkiller and the headache goes away. Problem solved.

Migraine is a far more complex condition, and on-going use of painkilling solutions can lead to over medication, inappropriate medication, or medication dependence. In these instances, taking the drugs that were intended to solve the pain problem can actually make it worse. In many cases, this is because abortive medications (those you take to kill the pain once it has started) don’t address the medical issues that cause the pain in first place.

The Downward Spiral

It’s easy to fall into a vicious cycle where the painkillers contribute to the headache burden. Background headaches, or more frequent migraines, occur, leading to a heavier dependence on abortive medication, which cause more headaches… 

Those who find themselves in this never-ending cycle of headache/painkiller often make the decision to wean themselves off their migraine medication, but this in itself is problematical. In this respect, migraine medication is no different to any other regular drug use. Withdrawing from the drug can be an unpleasant process, with side effects. Some drugs are more difficult to withdraw from, with some of the most problematical ones being triptansergotamine and opiate based medications such as those with a codeine base or morphine.

Whilst the physical aspects of withdrawal symptoms can be worrying, the process is made very much easier if you understand what is happening to your body and what symptoms you might experience. Often, just knowing that others have gone through something similar and that what you are feeling is normal helps to alleviate much of the anxiety associated with withdrawal.

Topamax Withdrawal Symptoms

Unwelcome side effects from stopping or reducing the amount of Topamax you take are varied and quite extensive. Not everyone will have the same experience, as your symptoms depend on various things including your dosage, how fast you come off the drug, and how long you were taking it. 

These are some withdrawal symptoms you might experience:

  • Difficulty concentrating: you may find it hard to plan, or struggle with focusing on given tasks.
  • Feeling anxious or angry: some people report uncharacteristic outbursts of anger or feelings of unexplained anxiousness.
  • Depression: for some migraine sufferers, depression is a normal experience, but even those who had no previous depression can suddenly experience it during withdrawal.
  • Dizziness and fatigue: it is common for energy levels to drop during withdrawal and you may feel more sleepy than usual. Dizziness or vertigo is another commonly reported side effect.
  • Insomnia:  many people find they are unable to sleep properly, and this can exacerbate associated fatigue.
  • Mood swings and general irritability: you may find your mood soars between high and low, or that you feel unnaturally irritable as your body adjusts to withdrawal.
  • Seizures: this risk is best avoided or minimized through a gradual withdrawal rather than quitting abruptly. Some people also find they experience shaking or tremors.
  • Changes in vision: for some, withdrawal causes eyesight problems, such as blurred vision.
  • Gaining WeightTopamax is often prescribed to help people lose weight, so when you stop taking it you may find your appetite changes and your weight increases slightly.

Generic Alternatives

Taking generic alternatives to branded drugs can also create unwelcome side effects. Slight difference in the ingredients that make up the generic alternatives, such as binding or bulking agents, mean the medications are not exactly the same. The differences can alter their effectiveness, or introduce side effects that were not present with the branded drug, such as increased irritability.

If you experience a change in symptoms, headache intensity or pattern, or your emotional wellbeing, you should consult your doctor. It may be down to your medication rather than the migraine condition itself.  

Gradual Withdrawal

Most withdrawal symptoms are relatively short lived, lasting from a few days to several weeks. Gradually reducing your dosage can greatly help to minimize any side effects. 

Withdrawing with the support of your doctor or other health specialist is the safest route, as they can monitor your progress and help you cope with any side effects. 

You can also help yourself by resuming your migraine diary during the withdrawal period, noting down any symptoms or changes to the way you feel.

Everyone is individual, so while it’s useful to know what may happen based on other’s experiences, you may find something very different happens. Speaking to your doctor and taking things slowly will help you have the smoothest withdrawal experience.

migraine diary

Share this on social media:

Topics: Treatment

Feel free to leave a comment below.